Format

Send to

Choose Destination
Cutan Ocul Toxicol. 2014 Sep;33(3):253-5. doi: 10.3109/15569527.2013.832280. Epub 2013 Sep 11.

Topical henna ameliorated capecitabine-induced hand-foot syndrome.

Author information

1
Section of GI Cancers and Experimental Therapeutics, Tufts University School of Medicine , Boston, MA , USA.

Abstract

BACKGROUND:

Hand-foot syndrome (HFS) is the most frequently reported side effect of oral capecitabine therapy. In addition to treatment interruption and dose reduction, supportive treatments can help alleviate symptoms. Although its efficacy has not been proven in clinical studies, certain authors report on the use of prophylactic or therapeutic pyridoxine supplementation for the prevention of minimization to be useful in preventing worsening of HFS but are no substitute for dose modifications.

CASE REPORT:

We report a case of an interesting observation in a patient with pancreatic cancer receiving capecitabine whose HFS was improved with the use of "henna".

DISCUSSION:

Henna has been used for histories as a medicine, preservative, and cosmetic. Our case underlines the basis to further evaluate the anti-inflammatory, antipyretic, and analgesic effects of henna. We encourage other investigators to publish any similar cases or any other herbal or non-drug therapies. HFS is a common side effect of many drugs, including capecitabine, sorafinib and regorafenib. HFS is bothersome for patients even in low grades and impacts quality of life of patients. HFS cannot be prevented and currently the treatments aimed at controlling syndrome are not very effective. Exploring other potential treatment or management options such as henna is of high value.

KEYWORDS:

Capecitabine; diarrhea; hand-foot syndrome (HFS); pancreatic cancer

PMID:
24021017
DOI:
10.3109/15569527.2013.832280
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center